Jump to content
Penelope011016

Penelope011016: Short term Lexapro/Trazodone Use then quick taper

Recommended Posts

Penelope011016

Hello all,

 

I am new to this forum and found it through looking up antidepressant withdrawal like many of you probably did. Here is my story in short:

 

December/Jan 2019/2020: Lots of life circumstances all sort of happened around the same time and led to me having a couple of panic attacks and some bad insomnia (a few random nights of not sleeping at all, but no more than 2 in a row ever) as well as increased anxiety.

 

1/16/20: I go to see my GP, tell him about my symptoms, and walk out of there with an Rx for Lexapro 10 mg and Trazodone 50 mg. I was wary of starting the meds so I did not fill them right away.

 

1/18/20: I didn't sleep the night before and decide that day that I need to "do something about it" so I fill and start taking the Lexapro 10 mg and 50 mg Trazodone at night.

 

1/18/20-2/8/20: 10 mg Lexapro daily and Trazodone 50 mg nightly. Gradually start to experience anhedonia, decreased social interest, just feeling withdrawn. Also bad short term memory loss. Also sleep was much worse, only 4-5 hours per night.

 

2/9/20-3/2/20: 5 mg Lexapro daily and Trazodone 50 mg nightly. Symptoms no better. Saw psychiatrist who recommended to just stop taking the Lexapro.

 

3/3/20-3/12/20: Only taking 25 mg Trazodone nightly now. Sleep has improved but symptoms of anhedonia are worse than they have ever been (note: I was not really depressed before the meds, I was taking them more for anxiety/panic attacks). Also, autonomic symptoms are all over the place--I am either too hot or cold, sweating too much, dizziness, etc. Also have a constant headache and also feeling like I am having some vision changes. Also having to use the bathroom much more than usual.

 

I am looking for advice about what to do at this point. Obviously the past is in the past but I wish I could go back to January and just tell myself never to start the meds. But I am trying to be in the present and do what I can now. I have missed days at work and am fearful of not being able to work/losing my job. 

 

Any advice would be helpful/appreciated at this point. My GP and psych will likely be of no use/help at this point.

 

 

Share this post


Link to post
Gridley

Welcome to SA, Penelope011016.  I'm sorry you're experiencing these symptoms.

 

Trazodone is a particularly nasty drug with all sorts of side effects and major interactions with some 138 other medications, including Lexapro, which can make you very sick and would go a long way toward explaining your symptoms while you were taking both drugs.

 

Are you taking any other medications beside Trazodone?  If so, please check them with Trazodone using the following link and copy and paste all major interactions here in your Introduction topic.  

 

Before you go any farther, please read the following link down to "Unnecessary Polypharmacy."

 

Tips for tapering off trazodone (Desyrel)

 

To get off the Trazodone, we recommend tapering by no more than 10% of your current dose every four weeks.

 

Why taper by 10% of my dosage?

 

Your first decrease would be 10% of 50mg, 5mg.  50mg minus 5mg = 45mg, your next dose.  You would hold there for four weeks.  Your next decrease would be 10% of 45mg, etc.  Instructions for how to get the non-standard doses you'll need for your 10% taper are in the link above, "Tips for tapering off Trazodone."

 

You were on the Lexapro for about a month and a half.  Taking antidepressants for a month or longer puts you at risk of withdrawal symptoms if not tapered slowly.  Many of the current symptoms you describe--anhedonia, body temperature disregulation, dizziness and vision changes--are common withdrawal symptoms. These will go away in time, but unfortunately it is impossible to predict how much time.

 

What is withdrawal syndrome.

 

Daily Checklist of Antidepressant Withdrawal Symptoms (PDF) 

 

We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium (glycinate is a good form) and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

Magnesium, nature's calcium channel blocker 

 

Omega-3 fatty acids (fish oil) 

 

Add in one at a time and at a low dose in case you do experience problems.

 

This is your Introduction topic, where your can post your drug interactions, ask questions and connect with other members.

We're glad you found your way here.

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

 

Share this post


Link to post
Penelope011016

Thanks. 

 

I guess my other question would be: at this point, I have been off the Lexapro about one week. Would it be better to reinstate at a low dose or just try to ride out the WD at this point?

 

 

Share this post


Link to post
Gridley
7 minutes ago, Penelope011016 said:

Would it be better to reinstate at a low dose or just try to ride out the WD at this point?

Normally I would say yes, but because of the serious drug interaction with Trazodone, including the risk of serotonin syndrome, I would be hesitant to reintroduce Lexapro.

 

However, I will bring your question to the attention of the other moderators.

Share this post


Link to post
Gridley
Posted (edited)

duplicate

 

 

 

 

 

 

 

 

 

 

 

 

 

Edited by Gridley

Share this post


Link to post
Altostrata

Hello, Penelope.

 

4 hours ago, Penelope011016 said:

2/9/20-3/2/20: 5 mg Lexapro daily and Trazodone 50 mg nightly. Symptoms no better. Saw psychiatrist who recommended to just stop taking the Lexapro.

 

3/3/20-3/12/20: Only taking 25 mg Trazodone nightly now. Sleep has improved but symptoms of anhedonia are worse than they have ever been (note: I was not really depressed before the meds, I was taking them more for anxiety/panic attacks). Also, autonomic symptoms are all over the place--I am either too hot or cold, sweating too much, dizziness, etc. Also have a constant headache and also feeling like I am having some vision changes. Also having to use the bathroom much more than usual.

 

The psychiatrist erred by telling you to cold-turkey 5mg Lexapro, which is equivalent to about 15mg Celexa.

 

If I were you, I'd reinstate perhaps 0.5mg Lexapro to start, stabilize, and then taper off by tiny amounts later. Lexapro comes in a prescription liquid. Any doctor can prescribe it, it doesn't have to be a psychiatrist --- though you might phone the psychiatrist and let him or her know you got withdrawal symptoms from that dumb advice and you want a liquid Lexapro prescription to do-over a taper. That will be educational for the psychiatrist.

 

That small amount of Lexapro is unlikely to conflict with trazodone. I would take Lexapro in the morning rather than at night.

 

Please let us know how you're doing.

Share this post


Link to post
Penelope011016

Okay, I will attempt re-instatement with a small dose using the liquid. Thanks.

Share this post


Link to post

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy